El remedio de dolor de muelas de una mujer la dejó con sangre azul horribl

Translating…

The woman and her blue blood.
Photo: Otis U. Warren and Benjamin Blackwood (New England Journal of Medicine)

A Rhode Island women’s toothache ended up causing her a literal case of the blues, thanks to a bizarre reaction she had to pain medication. According to her doctors, the woman developed a rare and potentially life-threatening disorder that deprived her of precious oxygen and turned her blood dark blue.

The women’s case was laid out by her doctors in a reportpublishedthis week in the New England Journal of Medicine.

The then-25-year-old Rhode Island resident had visited an emergency room complaining of fatigue, muscle weakness, and, most alarmingly, a bluish discoloration of her skin. She had low blood oxygen levels, but attempts to treat her symptoms with extra oxygen didn’t help. When they drew her blood, it more resembled a horseshoe crab’s than a human’s, with its dark blue color.

The unusual symptoms, coupled with the fact that she only started to experience them after she took the topical version of a drug called benzocaine—a fast-acting local anesthetic sold over-the-counter and used in the operating room—clued the doctors in on what likely happened, which was then confirmed by a blood test. She had something calledmethemoglobinemia, a condition in which a very high amount of the namesake methemoglobin builds up in blood.

Methemoglobin is actually a form of hemoglobin, the iron-rich, red protein in blood cells that normally ferries oxygen around the body. Our bodies are naturally filled with a minute amount of methemoglobin at any one time. But methemoglobin actually makes it harder for typical hemoglobin to deliver oxygen to cells, so having too much of it can suffocate us from the inside out. To prevent this, our bodies produce enzymes to convert methemoglobin back to hemoglobin.

Methemoglobinemia can happen to people born with rare genetic mutations that affect their hemoglobin or the enzymes used to break down methemoglobin. But certain drugs, including benzocaine, can sometimes cause the body to produce more much methemoglobin than usual, overwhelming the body’s fail-safe system. It’s this surplus of methemoglobin, more dark-brown in color, that turns the blood blue.

Fortunately for the woman, there’s long been an effective treatment for the condition—a chemical that’s often used as a medical dye, called methylene blue (ironically, giving an unaffected person too large or quick a dose of methylene blue canactually causethe condition). Her doctors wrote that once she got the treatment through IV, her breathing and skin color quickly returned to normal.

Most people who use benzocaine or other drugs linked to methemoglobinemia never develop the condition, and there’s often no clear reason as to why any particular person gets sick in this peculiar way. In this case, the doctors did note that the women reported “having used large amounts of topical benzocaine the night before for a toothache.” Once she recovered fully, she was given a referral for further dental care, where she hopefully got help for the trouble that started it all.

According topoison control data, around 100 people are afflicted with the condition in the U.S. annually, though this is almost certainly an underestimate, since not everyone with methemoglobinemia necessarily call poison control about it.

Read More

Leave a Comment